Q015

Thionamide induced agranulocytosis in a patient with Gravesí thyrotoxicosis.

R W Carroll, R Irvine, A Fountain, Z Win, F Geoghegan, K C R Baynes, S R Mehta

 

MB, a 28 year old female was referred to the endocrinology clinic with symptoms consistent with thyrotoxicosis.† She was noted to have a smoothly enlarged thyroid and an associated bruit, but no thyroid associated ophthalmopathy. Baseline thyroid function tests revealed a fully suppressed TSH and a free T4 of >100 pmol/L.† TSH receptor antibodies were detected in the serum at a titre of 24.6 iU/L.† A diagnosis of Gravesí disease was made and treatment was commenced with Carbimazole 40mg OD along with Propanolol 40mg BD.† She was advised of the risk of agranulocytosis with thionamides and asked to seek medical attention if she developed suspicious symptoms.

 

3 weeks later MB presented to acute medical unit of the same hospital concerned about a sore throat that had begun 2 days earlier.† Blood tests confirmed leucopenia with no detectable neutrophils. There were no features of thyrotoxic storm.† The patient was admitted, the carbimazole stopped and empirical broad spectrum antibiotics were commenced along with granulocyte colony stimulating factor (G-CSF). Following carbimazole cessation she rapidly became biochemically thyrotoxic again with her thyroid hormones reaching a level where definitive ablative therapy with radioactive iodine (RAI) was considered unsafe. Treatment with Lugolís iodine or surgery was considered inappropriate in the absence of thyroid storm. Therefore, once the neutrophil count had improved Propylthiouricil was commenced with rapid improvement in thyroid function.† At this point a referral was made for consideration of RAI.

3 weeks later neutropenia was again confirmed necessitating a second admission and treatment with G-CSF. Thyroid function at this stage had returned to normal so allowed safe treatment with RAI which was administered on day 5 of the admission with no complications.† A second dose was required due to refractory thyrotoxicosis.

Agranulocytosis is an uncommon but serious side effect of thionamide treatment, and is an indication for early definitive treatment with RAI.† This case illustrates the importance of warning the patient of this complication on each assessment, along with the multidisciplinary team approach required to treat this condition. Thionamide induced agranulocytosis is discussed, with a brief review of the evidence for G-CSF treatment.